Are you regularly popping Advil, Tylenol or other OTC pain medications? Have you ever wondered how this could be affecting you? Chronic use of these very common, seemingly harmless medications can lead to serious complications down the road…
The class of pharmaceuticals called NSAIDS, or non-steroidal anti-inflammatory drugs, includes medications like Aspirin, Ibuprofen and Naproxen. These drugs work by blocking enzymes in the inflammatory pathway resulting in reduced inflammation, altered blood flow, and changes in blood clotting.
There are several side effects of NSAIDS (bloating, diarrhea, constipation, nausea and vomiting) but the most concerning is irritation to the lining of the stomach. Because these drugs alter blood flow, this irritation can ultimately lead to the formation of an ulcer in the stomach or small intestine. If this ulcer bleeds slowly, the blood loss will eventually lead to iron deficient anemia, and its related symptoms (fatigue, shortness of breath and easy bruising). NSAIDs also increase your risk of heart attack and stroke due to the affect they have on blood clotting pathways.
Symptoms of a stomach ulcer include:
• Nausea and vomiting
• Pain that might get better with food, fluids and antacids
• Feeling full quickly (may lead to weight loss due to a decreased calorie intake)
• Acid reflux or a burning sensation in the chest
• Dark tarry stools
• Iron deficient anemia (due to blood loss – fatigue, shortness of breath and pale skin)
If your pain medication of choice is Tylenol, or acetaminophen, then it’s your liver to be concerned about. Acetaminophen has a narrow therapeutic window, meaning that it quickly goes from a medicine to a poison when you take too much. A single, large dose is toxic to the liver. The same is true with several smaller doses taken in the span of a day or a couple days. When combined with alcohol, the body is even less able to process the acetaminophen and it becomes more toxic. Tylenol overdose occurs both accidentally and intentionally and can quickly lead to liver failure, which can be fatal.
Symptoms of Acetaminophen overdose:
• Nausea and vomiting,
• Pale skin and excessive sweating
• Abdominal pain, irregular heartbeat and elevated blood pressure
• Yellowing of the skin, low blood sugar, bleeding and loss of brain function
*If you think yourself or someone else is overdosing on acetaminophen call 911 immediately.
Naturopathic doctors have many alternative tools to help with pain management. If you are looking for a different approach, and are willing to make your health a priority then book your initial consultation today ☺
Dr. Nicola Bennett, ND